Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 18, 2018, 4:54 PM EDT for Columbus County, Robeson County, North Carolina; Dillon County, Marlboro County, South Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 18, 2018, 6:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbus County, NC, Robeson County, NC, Dillon County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 81 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:55 PM EDT | TSTM WND DMG | 4 Sse Lumberton, NC | TRESS DOWN ON HESTERTOWN ROAD NORTH OF NC 72. |
| Jun 18, 5:06 PM EDT | TSTM WND DMG | 5 S Lumberton, NC | ROOF OFF TRAILER ON ALAMAC ROAD. |
| Jun 18, 5:08 PM EDT | TSTM WND DMG | 1 Ne Little Rock, SC | TREE ACROSS INTERSTATE 95. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749
WUUS52 KILM 182054
SVRILM
NCC047-155-SCC033-069-182200-
/O.NEW.KILM.SV.W.0018.180618T2054Z-180618T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
454 PM EDT MON JUN 18 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Robeson County in southeastern North Carolina...
Northwestern Columbus County in southeastern North Carolina...
Dillon County in northeastern South Carolina...
Southeastern Marlboro County in northeastern South Carolina...
* Until 600 PM EDT.
* At 454 PM EDT, severe thunderstorms were located along a line
extending from Hestertown to near Minturn, moving southwest at 20
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage trees and power lines.
* Locations impacted include...
Lumberton, Dillon, Pembroke, Fairmont, Chadbourn, Latta, Rowland,
Fair Bluff, Lake View, Boardman, Hamer, Brownsville, South Of The
Border, Hestertown, Southeastern Community College, Robeson
Community College, Minturn, Elrod, Smiths and Howellsville.
This includes the following highways...
Interstate 74 between mile markers 212 and 210, near mile marker
199, and between mile markers 200 and 214.
Interstate 95 IN South Carolina between mile markers 177 and 198.
Interstate 95 IN North Carolina between mile markers 1 and 25.
US Route 74 between mile markers 365 and 387.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 7888 3459 7884 3457 7886 3454 7886
3451 7884 3448 7887 3446 7881 3431 7877
3431 7966 3432 7966 3462 7947
TIME...MOT...LOC 2054Z 025DEG 18KT 3460 7901 3457 7942
HAIL...<.75IN
WIND...60MPH
$$
MBB2 follow-up statements
069
WWUS52 KILM 182131
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
531 PM EDT MON JUN 18 2018
SCC033-069-182140-
/O.CAN.KILM.SV.W.0018.000000T0000Z-180618T2200Z/
Dillon SC-Marlboro SC-
531 PM EDT MON JUN 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR DILLON AND SOUTHEASTERN
MARLBORO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3459 7884 3457 7886 3454 7886 3451 7884
3448 7887 3446 7881 3431 7877 3431 7905
3449 7921
TIME...MOT...LOC 2130Z 347DEG 23KT 3443 7902
$$
NCC047-155-182200-
/O.CON.KILM.SV.W.0018.000000T0000Z-180618T2200Z/
Robeson NC-Columbus NC-
531 PM EDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN ROBESON AND NORTHWESTERN COLUMBUS COUNTIES...
At 530 PM EDT, a severe thunderstorm was located over Barnesville, or
13 miles south of Lumberton, moving south at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage trees and power lines.
Locations impacted include...
Fairmont, Chadbourn, Fair Bluff, Boardman, Barnesville, Evergreen,
Southeastern Community College, Cerro Gordo, Proctorville and Orrum.
This includes US Route 74 between mile markers 367 and 387.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3459 7884 3457 7886 3454 7886 3451 7884
3448 7887 3446 7881 3431 7877 3431 7905
3449 7921
TIME...MOT...LOC 2130Z 347DEG 23KT 3443 7902
HAIL...<.75IN
WIND...60MPH
$$
MBB969
WWUS52 KILM 182157
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
557 PM EDT MON JUN 18 2018
NCC047-155-182206-
/O.EXP.KILM.SV.W.0018.000000T0000Z-180618T2200Z/
Robeson NC-Columbus NC-
557 PM EDT MON JUN 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBESON AND
NORTHWESTERN COLUMBUS COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm. A Special Weather
Statement is valid for areas south of the expiring warning.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.
LAT...LON 3459 7884 3457 7886 3454 7886 3451 7884
3448 7887 3446 7881 3431 7877 3431 7905
3449 7921
TIME...MOT...LOC 2156Z 333DEG 15KT 3434 7895
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:09 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 18, 3:09 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
309 PM EDT Mon Jun 18 2018
.SYNOPSIS...
Hot and humid weather can be expected to crank up in the days
ahead, and heat advisories and even warnings are possible into
mid week. Storms today will mainly affect SE NC this afternoon
to early evening. Rain chances will increase late in the week,
as a cold front drops slowly south of the area. This front may
lift north over the region next weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...The heat switch appears flipped to the 'ON'
position at this time, with NE SC and SE NC to become
embroiled in increasing daytime heat Tuesday, and onward.
TSTMS popping, will trudge SSE, and some may be near severe but
isolated at best, mainly because of high downdraft CAPE, as low
level column shear remains weak. SPC meso-analyst page showing
signals in the Microburst Composite over SE NC, due in part to
the high SBCAPES and PWAT values in this area. Low level lapse
rates are high but mid level LRs notably lower, and the updraft
behavior has exhibited this limitation in lethargy so far, but
we should see increasingly strong lower level boundaries become
snaked over the forecast area, increase local updraft velocity.
Heat Indices 100-105 Tuesday afternoon, falling shy for duration
and heat intensity for a Heat Advisory, but a few degrees ticks
of T and Td here and there, could change this, criteria, > 105
on apparent temp scale prompts an Advisory, > 110 is a Heat
Warning.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Another warm and muggy Tuesday night
compliments of broad mid level ridging to our west and a stationary
piedmont trough. Similarly the heat wave continues into Wednesday.
Temperatures will quickly soar into the 90s by midday and heat index
values will reach 105/advisory levels. A weakening/flattening of the
ridge however will allow a few impulses to cross the area. The WRF
in particular is quite aggressive in showing convective development.
And with its forecast soundings showing dry adiabatic lapse rates
all the way up to 700mb there could be a small downburst threat.
Ironically though such deep layer lapse rates could also argue for a
deep, dry subcloud layer and only spotty convection. Will target
mainly coastal counties with POPs similar to WRF but with tempered
values. Most convection will wane diurnally but with such another
warm and humid night and a continuation of mid level impulses some
20-ish POPS warranted Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...The mid level pattern will become more
progressive in time as initially a mid level low moves across
the Ohio Valley. The small amplified ridge ahead of this system
will push a backdoor front into the area at least briefly Friday
before retreating well to the north over the weekend. Still
good pops for Thursday via a possible MCS and then forcing later
with the front. Guidance has dried out the mid levels somewhat
for the weekend into early next week and have overall jogged
down pops for these later periods. Temperatures will be a little
above climatology throughout the period but not exceedingly so.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 18Z...A cluster of storms overnight will likely leave a
few boundaries behind which will become a focus for convection
this afternoon. These weak outflows will interact with the sea
breeze boundary,mainly affecting LBT and ILM. Moderate southerly
flow becoming more westerly through the overnight hours. Little
to no fog is forecast.
Extended Outlook...Predominantly VFR through Friday with
possible short duration MVFR/IFR fog or low stratus each
morning. Isolated showers and thunderstorms possible each
afternoon and evening. Chances for rain increase Thursday
through Saturday.
&&
.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Bumpy seas, because wind-sea component
remains dominant this period with 4-5 second wave periods and
seas 4 feet offshore, possibly near 5 ft very outer edge and out
near the Frying Pan Tower. Advisory will be issued because of
expected frequency of 25 kt gusts overnight, mainly between 9 PM
and 9 AM. TSTMS may impact the waters N of Cape Fear through at
least early evening, as they move NW to SE.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...As is usually the case during a heat wave the
marine environment will be characterized by Bermuda high-induced
southwesterly winds. The main speed regime will be 10-15kt and gusts
to 20kt will be common by both day and night in the well mixed
environment. Spectral wave bulletins continue to show only two main
groups; a 5 second wind chop along with a 9 second southeasterly
swell of lesser presence. Significant wave forecast will remain 2-3
and occasionally 2-4ft; the higher off of NC coast.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...Not necessarily the standard "southwest winds of
10-15 and seas of 2-4 feet" forecast, well at least not for some of
the period. These conditions will be in place Thursday. By Friday a
backdoor front will make a run to the south at lest briefly. There
could be some northeast winds but for now maintained the direction
at easterly into early Saturday. The sea breeze and retreating front
will buckle the direction to more southeast by the end of the
period. Significant seas will be 1-3 feet but could be a little
higher briefly if a decent northeast surge develops.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory from 9 PM this evening to 10 AM EDT
Tuesday for AMZ250-252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...DLHazardous weather outlook, Jun 18, 4:13 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 413 AM EDT Mon Jun 18 2018 AMZ250-252-254-256-190815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 413 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-190815- Coastal Brunswick- 413 AM EDT Mon Jun 18 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values could reach 100 to 104 degrees Tuesday. Heat index values may exceed 105 degrees Wednesday and Thursday. Heat advisories may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 190815- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 413 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Heat index values will reach 100 to 103 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may exceed 105 degrees Tuesday through Thursday. Heat advisories may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-190815- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 413 AM EDT Mon Jun 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values could reach 100 to 104 degrees Tuesday. Heat index values may exceed 105 degrees Wednesday and Thursday. Heat advisories may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
In the hours before
Special weather statement, Jun 18, 4:03 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
403 PM EDT MON JUN 18 2018
NCZ087-096-099-182045-
Robeson NC-Columbus NC-Bladen NC-
403 PM EDT MON JUN 18 2018
...SPECIAL WEATHER STATEMENT FOR WESTERN BLADEN...EASTERN ROBESON AND
NORTHWESTERN COLUMBUS COUNTIES UNTIL 445 PM EDT...
At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ruskin to near Rex. Movement was south at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Fairmont, St. Pauls,
Bladenboro, Lake Waccamaw, Boardman, Rex, Hallsboro, Bladen Community
College, Butters, Redbug, Hestertown, Robeson Community College,
Smiths, Howellsville, Abbottsburg, Tolarsville and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3471 7864 3424 7851 3450 7915 3489 7912
3490 7911
TIME...MOT...LOC 2003Z 354DEG 14KT 3469 7872 3482 7904
MBBSpecial weather statement, Jun 18, 4:49 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
449 PM EDT MON JUN 18 2018
NCZ087-099-SCZ024-033-182130-
Robeson NC-Columbus NC-Marion SC-Dillon SC-
449 PM EDT MON JUN 18 2018
...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON...NORTHWESTERN
COLUMBUS...DILLON AND NORTHWESTERN MARION COUNTIES UNTIL 530 PM
EDT...
At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lumberton to near Raemon. Movement was south at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lumberton, Dillon, Pembroke, Fairmont, Latta, Rowland, Fair Bluff,
Lake View, Sellers, Boardman, Fork, Hamer, South Of The Border,
Hestertown, Robeson Community College, Minturn, Elrod, Howellsville,
Raemon and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3458 7885 3454 7886 3451 7884 3448 7887
3446 7881 3434 7878 3423 7955 3426 7956
3429 7961 3443 7956 3464 7945 3473 7889
TIME...MOT...LOC 2049Z 009DEG 12KT 3465 7899 3459 7941
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:13 PM EDT | Small Craft Advisory | ILM | 13 hr | |
| Jun 18, 4:03 PM EDT | Special Weather Statement | ILM | Robeson | 42 min |
| Jun 18, 4:49 PM EDT | Special Weather Statement | ILM | Robeson | 41 min |
| Jun 18, 5:40 PM EDT | Special Weather Statement | ILM | Columbus | 35 min |
| Jun 18, 6:20 PM EDT | Special Weather Statement | ILM | Brunswick | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.